Glasnik Matematicki, Vol. 45, No.2 (2010), 347-355.

SMOOTH VALUES OF SOME QUADRATIC POLYNOMIALS

Filip Najman

Department of Mathematics, University of Zagreb, Bijenička cesta 30, 10000 Zagreb, Croatia
e-mail: fnajman@math.hr


Abstract.   In this paper, using a method of Luca and the author, we find all values x such that the quadratic forms x2+1, x2+4, x2+2 and x2-2 are 200-smooth and all values x such that the quadratic form x2-4 is 100-smooth.

2000 Mathematics Subject Classification.   11D09, 11Y50.

Key words and phrases.   Pell equation, compact representations, Lucas sequences.


Full text (PDF) (free access)

DOI: 10.3336/gm.45.2.04


References:

  1. Yu. Bilu, G. Hanrot and P. M. Voutier, Existence of primitive divisors of Lucas and Lehmer numbers. With an appendix by M. Mignotte, J. Reine Angew. Math. 539 (2001), 75-122.
    MathSciNet     CrossRef

  2. J. Buchmann, A subexponential algorithm for the determination of class groups and regulators of algebraic number fields, in Séminaire de Théorie des Nombres, Paris 1988-1989, Progr. Math. 91 Birkhäuser, Boston, 1990, 27-41.
    MathSciNet    

  3. J. Buchmann, K. Györy, M. Mignotte and N. Tzanakis, Lower bounds for P(x3+k), an elementary approach, Publ. Math. Debrecen 38 (1991), 145-163.
    MathSciNet    

  4. R. D. Carmichael, On the numerical factors of the arithmetic forms αn ± βn, Ann. of. Math. (2) 15 (1913/1914), 30-70.
    MathSciNet     MathSciNet     CrossRef

  5. J. H. Evertse and R. Tijdeman, Some open problems about Diophantione equations from a workshop in Leiden in May 2007, see http://www.math.leidenuniv.nl/ evertse/07-workshop-problems.pdf.

  6. S. Guzmán Sánchez, Factores primos de x2± 2, Bachelor Thesis, Universidad de Guanajuato, Guanajuato, México, 2008.

  7. M. J. Jacobson Jr. and H. C .Williams, Solving the Pell equation, Springer, New York, 2009.
    MathSciNet    

  8. D. H. Lehmer, On a problem of Störmer, Illinois J. Math 8 (1964), 57-79.
    MathSciNet     CrossRef

  9. F. Luca, Primitive divisors of Lucas sequences and prime factors of x2+1 and x4+1, Acta Acad. Paedagog. Agriensis Sect. Mat. (N.S.) 31 (2004), 19-24.
    MathSciNet    

  10. F. Luca and F. Najman, On the largest prime factor of x2-1, Math. Comp. 80 (2011), 429-435.
    CrossRef

  11. M. Maurer, Regulator approximation and fundamental unit computation for real quadratic orders, PhD thesis, Technische Universität Darmstadt, Fachbereich Informatik, Darmstadt, Germany, 2000.

  12. F. Najman, Compact representation of quadratic integers and integer points on some elliptic curves, Rocky Mountain J. Math., to appear.

  13. O. Perron, Die Lehre von den Kettenbruchen, Chelsea Publ. Comp., 1929.

  14. M. Ward, The intrinsic divisors of Lehmer numbers, Ann. of Math. (2) 62 (1955), 230-236.
    MathSciNet     CrossRef

  15. H. Yokoi, Solvability of the Diophantine equation x2-Dy2=± 2 and new invariants for real quadratic fields, Nagoya Math. J. 134 (1994), 137-149.
    MathSciNet     CrossRef

Glasnik Matematicki Home Page